Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 139, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2023, 1:38 AM MST for Graham County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2023, 1:38 AM MST (08:38 UTC)
- Expired
- Sep 13, 2023, 2:05 AM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Tucson radar (KEMX), 135 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:19 PM MST, 11 hours 19 minutes earlier.
Area forecast discussion, Sep 12, 2:19 PM MST, 11 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 219 PM MST Tue Sep 12 2023 .SYNOPSIS...Moist westerly flow will result in cooler temperatures and a chance for showers and thunderstorms through Wednesday, including the nighttime periods. Thursday onward drier air will move into the region bringing an end to the showers and thunderstorms with temperatures running just a few degrees above normal. && .DISCUSSION...Southeast Arizona temperatures are 10 to 20 degrees cooler than yesterday at the same time. Thanks to morning showers, a few embedded thunderstorms, and the mid-level cloud cover that has tamped down the temperatures. A wild swing of temperatures since last weekend. The upper level pattern has a general trough forming along the Pacific Northwest with a High Pressure over northern Mexico. The water vapor imagery has started to show the presence of a shortwave tough moving through the region. The latest mesoanalysis shows at least two short waves moving through Southeastern Arizona which will help generate thunderstorms especially with shear values of 20kts, PWATs still around 1.6 inches, and CAPE values 1500-2000 J/kg. With these ingredients and conditions, thunderstorms will be building now and over the next several hours with a general storm motion East-Northeast. The 12Z HREF has highlighted strong gusty winds across the region with the highest potential for the stronger end for Cochise County this afternoon and evening. Overall, the main threats are strong gusty winds, hail, and brief locally heavy rainfall. Tomorrow, the trough will move eastward and it will advect more dry air into Arizona. That dryer air will collide with the very moist layer and it will enhance thunderstorm strength and also, better chances for microbursts. The favorable locations for the thunderstorms will be southern Pinal County to the White Mountains. This set up will increase the rain efficiency due to the cooler upper level layer, very moist atmosphere, and orographic lift. Thus, the mountains will experience the heavier side of the rainfall than the valley locations. As for winds, HREF has large area east of Tucson that has over 70% chance of wind gusts above 30kts with pockets of 50-55kts. This gives good confidence of strong gusty winds and potential microbursts. Later in the week, the chances for precipitation will decrease with the dry air being over Arizona. The ensemble models show a ridge building and boosting daytime temperatures slightly above normal through the weekend. && .AVIATION...Valid through 14/00Z. SCT-BKN clouds at 7k-11k ft AGL and layered clouds above. ISOLD/SCT SHRA/-TSRA thru the forecast period. SFC wind gusts with the TSRA to 30-40 kts, as well as brief MVFR conditions, lowered visibility in moderate/heavy rainfall and mountain obscurations. Otherwise, SFC wind at most locations less than 12 kts, favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be over Cochise County in the vicinity of KALK and KDUG, where SFC wind aft 13/18Z will be WLY at 15-20 kts and gusts to 25-30 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue through Wednesday, with Min RH values in the 25-35 percent range in the valleys and 50-70 percent in the higher terrain. Dry conditions then overspread most of southeast Arizona Thursday onward, except for a slight chance of showers and thunderstorms in the White Mountains Thursday and then along the New Mexico border Sunday into early next week. High temperatures will top out within a couple of degrees of normal into next week. With the significant drying the second half of this week, Min RH values lower back into the 10-20 percent range in the valleys and 20-30 percent in the higher terrain by Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 12, 10:43 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1043 PM MST Tue Sep 12 2023
AZZ508-512-513-130630-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
1043 PM MST Tue Sep 12 2023
...A strong thunderstorm will impact portions of south central
Cochise County through 1130 PM MST...
At 1043 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee-Douglas Airport, or near Douglas, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 347 and 379.
Route 191 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3149 10983 3158 10944 3133 10941 3134 10989
TIME...MOT...LOC 0543Z 258DEG 24KT 3144 10958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Sep 13, 1:32 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
132 AM MST Wed Sep 13 2023
AZZ509-510-130915-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
132 AM MST Wed Sep 13 2023
...A strong thunderstorm will impact portions of northwestern Graham
County through 215 AM MST...
At 132 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 21 miles east of Globe, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly remote areas of northwestern
Graham County.
This includes Route 70 between mile markers 272 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 10994 3324 10991 3323 11043 3328 11046
3336 11045 3339 11044 3340 11040 3340 11037
3343 11032 3344 11020 3346 11017 3346 11001
3358 11000 3358 10996
TIME...MOT...LOC 0832Z 272DEG 24KT 3340 11039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Sep 12, 7:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Sep 12, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Sep 12, 10:15 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 45 min |
| Sep 12, 10:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Sep 13, 1:32 AM MST | Special Weather Statement | TWC | 43 min | |
| Sep 13, 1:36 AM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 39 min |
| Sep 13, 12:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Sep 13, 12:17 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Sep 13, 12:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Sep 13, 12:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 49 min |
| Sep 13, 1:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Sep 13, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Sep 13, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Sep 13, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Sep 13, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Sep 13, 2:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Sep 13, 3:03 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Sep 13, 4:06 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Sep 13, 4:58 PM MST | Special Weather Statement | TWC | Pinal | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.